The goal in the treatment of allergic contact dermatitis is to effect recovery of the patient in the time which it usually takes to recover from the eruption without therapy, or, if possible, sooner. Therefore, it is always distressing when a patient being treated for an allergic contact dermatitis develops a more severe eruption during therapy as a result of locally applied medicaments prescribed by the physician.
Individuals sensitive to one substance are likely to react unfavorably to others. This is explained in part by cross-sensitivity phenomena,1 and in part by the "predisposing background" of the individual.2 Thus it is important that medicaments used for topical therapy be as nonsensitizing as possible.
The index of sensitization of drugs applied topically is evaluated prior to their release for general use by "prophetic" patch testing3; however, the only real test for the sensitization index of a topical agent is
Sams WM, Smith JG. CONTACT DERMATITIS DUE TO HYDROCORTISONE OINTMENT: REPORT OF A CASE OF SENSITIVITY TO EMULSIFYING AGENTS IN A HYDROPHILIC OINTMENT BASE. JAMA. 1957;164(11):1212–1213. doi:10.1001/jama.1957.62980110004007a
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: